Fentanyl-associated syndrome of inappropriate antidiuretic hormone secretion

Heather Kokko, Philip D. Hall, Lawrence B. Afrin

Research output: Contribution to journalArticle

16 Scopus citations

Abstract

A 43-year-old woman with advanced pulmonary blastoma was admitted for worsening back pain. Her drug regimen included hydromorphone and benazepril. On admission, hydromorphone patient-controlled analgesia (PCA) was started for acute pain control and dexamethasone for possible cord compression. Baseline laboratory tests were unremarkable, but magnetic resonance imaging revealed T3 and L3 lesions. Irradiation was started with improvement in her pain. In anticipation of discharge, a fentanyl transdermal patch was given, and PCA was tapered. Two days later, the patient became progressively confused and fell. Neurologic examination and computed brain tomography were normal. Her serum sodium was 119 mEq/L (normal 136-144 mEq/L) and was confirmed on repeat testing, urine sodium was 194 mEq/L, and urine and serum osmolalities were 554 mOsm/kg (normal 300-900 mOsm/kg) and 245 mOsm/kg (normal 280-300 mOsm/kg), respectively, consistent with the syndrome of inappropriate antidiuretic hormone secretion (SIADH). Fluids were restricted, hydromorphone PCA was started again, and fentanyl was discontinued. After 36 hours, her serum sodium increased to 136 mEq/L. Because we were unsure whether the fentanyl or her cancer was causative and were unable to find any published reports of fentanyl-associated SIADH, we readministered the fentanyl patch 2 days later. Within 48 hours, serum sodium dropped to 123 mEq/L. Fentanyl was discontinued, fluids were restricted, and 3% saline was started. Her serum sodium increased to 132 mEq/L in 48 hours. The patient was prescribed oral hydromorphone and benazepril and was discharged. The repeated temporal relationship between the administration of fentanyl and the onset of SIADH strongly implicates fentanyl as the causative agent in this case. To our knowledge, this is the first report of fentanyl-associated SIADH.

Original languageEnglish (US)
Pages (from-to)1188-1192
Number of pages5
JournalPharmacotherapy
Volume22
Issue number9
DOIs
StatePublished - Sep 2002

Fingerprint Dive into the research topics of 'Fentanyl-associated syndrome of inappropriate antidiuretic hormone secretion'. Together they form a unique fingerprint.

  • Cite this